Virginia, 2007

High Wind in Virginia, April 16, 2007

April 16, 2007 · NWS AKQ · 1 event in 1 county or zone

Low pressure moved off the Delmarva peninsula and intensified rapidly as it moved northeast of the area. Winds on the backside of the departing low produced isolated wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moved off the Delmarva peninsula and intensified rapidly as it moved northeast of the area. Winds on the backside of the departing low produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 16, 10:17 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 16, 10:17 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT MON APR 16 2007

.UPDATED...
VRY WNDY AND COOL AFTN IN STORE ACRS REGION...DUE TO STRNG LO
PRES SPINNING OVR LONG ISLAND. SCTD SHRAS WILL DEVELOP AND DROP
SSE ACRS OUR NE/ERN CNTIES THIS AFTN. MAX TEMPS IN THE UPR 40S TO
MID 50S.

.PREV DISCUSSION...
/ISSUED 606 AM EDT MON APR 16 2007/

SHORT TERM /REST OF TODAY/...
PCPN HAS MVD AWAY FM ALL OF FA. CLRG NOTED ON OBS/SATL ACRS
CNTRL/SCNTRL VA AND INTR NE NC. ADJSTD CLD CVR TO PSNY THIS
MRNG...THEN MCLDY FOR CNTRL/WRN SXNS...RMNG GENLY CLDY E. SOME
IMPRESSIVE WND GUSTS FOR THIS ERY IN THE MRNG...ESP ON TWD THE ERN
SHR...WL BE A VRY WNDY DAY...W/ PWR OUTAGES QUITE PSBL.

MARINE...
UPGRADED TO STM WRNG ON THE FAR NRN (OCN) CSTL WTRS.

PREV DISCUSSION...
/ISSUED 308 AM EDT MON APR 16 2007/

SHORT TERM /TODAY THROUGH TUESDAY/...
INTENSE SFC LO PRES (ARND 974 MB) JUST S OF NYC ATTM...WAS
RESPONSIBLE FOR SOAKING RA PAST 24 HRS ACRS FA. LAST ROUND OF RA
NOW MVG TO THE CST...CONTG AT A MOD RATE ON THE LWR MD ERN SHR
ATTM. SFC LO WL BE SLO TO RELEASE ITS GRIP ON THE RGN ERY THIS WK.
WL BE A VRY WNDY DAY ACRS FA...W/ AVG SPDS 25 TO 40 MPH...GUSTS TO
45 TO 55 MPH. FAR SW AREAS OF FA WL LIKELY SEE SOME BRKS IN CLDNS
DURG THE DAY...WHL CLDY/DAMP CONDS CONT FARTHER NE ACRS FA THRUT
THE DAY. EVEN XPCTG BLACKLASH OF MSTR FM THE N INTO NE 1/3RD OF FA
BY THIS AFTN/EVE. TEMPS AVGG NRLY 15 DEGS F BLO NRML ACRS FA...W/
HIGH TEMPS ONLY IN THE UPR 40S ON THE LWR MD ERN SHR...GENLY 50S
ELSW.

CNTR OF SFC LO PRES WL HV ONLY MVD TO A CPL HUNDRED MI SE OF CAPE
COD BY TUE EVE. RMNG BRZY/WNDY ACRS MUCH OF THE FA TNGT/TUE...W/
CLDNS HANGING ARND AS WELL. WL KP LO CHC POPS FOR THE NE 1/3RD OF
FA...AND TEMPS WELL BLO SEASONAL NRMLS.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
STRNG/ANOMALOUS HI PRES SFC-ALOFT RMNG LCTD OVR ERN CANADA...WHICH KPS
WRN ATLC/ERN CONUS UNDER TROUGH ALOFT. WHL ONE STM SYS LEAVES THE WRN
ATLC AND MVS FARTHER OUT TO SEA...THE NEXT ONE FM THE CNTRL CONUS
TAKES AIM AT THE E. COMBO UPR LVL SYS DIVING SSE FM LAKES RGN W/
SYS MVG ACRS SE CONUS LIKELY TO BRING ANOTHER RND OF UNSETTLED
CONDS TO FA BY LT WED THROUGH THU. JUST HOW MUCH RA IS
UNCERTAIN...BUT CONTD MCLDY/COOLER THAN NRML TEMPS XPCTD.
EVENTUALLY...SIGNS THAT TROUGH INVOF ERN CONUS MVS SUFFICIENTLY
OFF THE CST...AND RDG ALOFT GRDLY BUILDS FM MS VLY TO E CST (BUT
THERE IS NO GUARANTEE OF A QUIK/SGFNT WRMUP OVR THE WKND - THOUGH
THE 00Z/16 ECMWF SUGGS THAT MIGHT JUST BE THE CASE).

AVIATION /07Z-06Z/...
CIGS NOW VFR...XCPT FOR SBY WHERE MVFR CNDTNS CONT DUE TO RAIN.
CIGS SHUD STAY VFR FOR THE MOST PART TDY...LCL MVFR IN SHRA.
MAIN ISSUE WILL BE THE GUSTY WNDS. XPCT NW WNDS AVGG 25-35 KT
G45KT...XCPT SBY 30-40KTS G50KTS.

MARINE...
GALE WRNGS UP FOR ALL MARINE AREAS TDY THRU TUE AS IMPRESSIVE
GRDNT CONTS ARND MASSIVE STORM PROGGED TO STALL IVOF LONG ISLAND.
NOT OUT OF THE QSTN TO SEE A GUST TO STORM FORCE TDY (50KT)...BUT
MAJORITY OF GUSTS SHUD STAY ARND 45 KTS. WNDS TO SLOWLY SUBSIDE
INTO SCA RANGE BY LATE TUE ACROSS CHES BAY / CURRITUCK SND AREAS
BUT STAY GUSTY AOA 30KTS ACROSS CSTL WTRS INTO TUE NITE.

TIDES...
TIDES BEHAVING ATTM...BUT WITH STRNG OFFSHORE FLOW...TIDES ARE
PROGGED TO GO ARND 1 FOOT BELOW NRML LATER TDY AND TONITE. CUD
SEE 1.5 FT BELOW NRML ON TUE. WILL CONT CSTL FLOOD ADVSRY THRU
6 AM AS MOD RAIN AND GUSTY WNDS CONT THERE FOR A FEW MORE HRS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ021>025.

NC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.

     GALE WARNING UNTIL 6 PM EDT TUESDAY FOR NCZ102.

VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-049-
     060>098.

     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ099-100.

MARINE...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ633.

     GALE WARNING UNTIL 6 PM EDT TUESDAY FOR ANZ652-654-656-658.

     STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ650.

     GALE WARNING UNTIL 12 PM EDT TUESDAY FOR ANZ630>633.

&&

GINGRICH
Hazardous weather outlook, Apr 16, 5:02 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 AM EDT MON APR 16 2007

NCZ012>017-030>032-VAZ048-049-060>098-171015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
602 AM EDT MON APR 16 2007

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-171015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
602 AM EDT MON APR 16 2007

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ652-654-656-658-171015-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
602 AM EDT MON APR 16 2007

...GALE WARNING IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-171015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
602 AM EDT MON APR 16 2007

...STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-171015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
602 AM EDT MON APR 16 2007

...GALE WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-171015-
CURRITUCK SOUND-
602 AM EDT MON APR 16 2007

...GALE WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY   GALE WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-171015-
OUTER BANKS CURRITUCK-
602 AM EDT MON APR 16 2007

...GALE WARNING IN EFFECT UNTIL 6 PM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY   GALE WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 16, 1:16 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     NON-TSTM WND GST WALLOPS ISLAND          37.89N 75.44W
04/16/2007  M58 MPH          ACCOMACK           VA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED KNOCKED DOWN ONTO POWERLINES.
            REPORTS OF POWER OUTAGES ACROSS ACCOMACK COUNTY.

&&

WAMSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Accomack

When
April 16, 2:08 PM EST
Where
Accomack forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Measured at Wallops Island CDA station. Numerous trees and power lines were downed by winds across Accomack County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25040.